Thunderstorm Wind, Barton
- When
- July 20, 3:12 PM CST
- Where
- Barton County, 2.27 mi WNW of Stickney
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.640, -98.860
Reported by the public.
Numerous strong to severe thunderstorms affected portions of central and east-central Kansas from the late afternoon hours on the 20th through the early morning hours on the 21st. The thunderstorms developed along and north of a warm front extending west to east across Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Numerous strong to severe thunderstorms affected portions of central and east-central Kansas from the late afternoon hours on the 20th through the early morning hours on the 21st. The thunderstorms developed along and north of a warm front extending west to east across Kansas. Damaging winds up to 80 mph and hail to the size of ping pong balls occurred, along with pockets of very heavy rainfall. The locally heavy rainfall did produce some localized minor flooding of typical flood-prone and poor drainage areas across portions of Barton county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 20, 2:53 PM CST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 353 PM CDT TUE JUL 20 2010 .SYNOPSIS... MOST OF KICT COUNTRY IS SPENDING ANOTHER AFTERNOON IN A SAUNA WITH TEMPS IN MID-UPR 90S & DWPTS GENERALLY IN MID-UPR 70S SENDING HEAT INDICES TO BETWEEN 105 & 110F ACROSS SC & SE KS. AS SUCH IMMEDIATE FORECAST CONCERN WILL CONTINUE TO FOCUS ON DANGEROUS HEAT THROUGH TMOWRROW EVENING. .DISCUSSION... TONIGHT-WED NIGHT: PAID VERY CLOSE ATTENTION TO DWPTS AS THIS PARAMETER WILL NO DOUBT PLAY VITAL ROLE WITH HEAT INDICES. ALTHOUGH MODEL GUIDANCE HAS SHOWN SOME IMPROVEMENT OVER THE PAST 2 RUNS WITH RESPECT TO ACCURACY...IT HAS STILL BEEN A BIT CONSERVATIVE (ESPECIALLY IN SE KS WHERE CURRENT DWPTS HAVE BEEN RUNNING 4-5F HIGHER THAN MOS.) AS SUCH...AFTER COORDINATION HAVE OPTED TO EXTEND EXCESSIVE HEAT WARNING FOR SE KS TIL 8 PM CDT WED & EXTENDED IT W ACROSS ALL OF SC KS THAT WOULD INCLUDE CHASE & MARION COUNTIES AS WELL. A 2ND MAJOR FOCUS IS ON TSRA POTENTIAL (ESPECIALLY IN CNTRL KS WHERE NO DOUBT CLOSER TO A COLD FRONT THAT'LL TAKE ON A MORE W-E ORIENTATION AS IT STALLS ALONG THE I-70 CORRIDOR AS THE PARRENT MID LVL SHORTWAVE SCOOTS E FROM NEBRASKA...ACROSS IA...TO THE MID/UPR MS VALLEY. AS THE LATTER FEATURE DEPARTS THE IMMEDIATE KS NEIGHBORHOOD THE FRONT SHOULD RETREAT N (OBVIOUSLY AS A WARM FRONT) WED EVENING. WITH AN OBVIOUSLY VERY MOIST UNSTABLE AIRMASS TO INTERACT WITH THE COLD FRONT TSRA TO INCREASE IN BOTH COVERAGE & INTENSITY THIS EVENING & OVERNIGHT. (ESPECIALLY OVER CNTRL KS WHERE THIS ACTIVITY MAY ACHIEVE SEVERITY WITH QUARTER-SIZED HAIL & GUSTS ~60MPH ARE BOTH POSSIBLE. WITH SUCH HIGH OCTANE FUEL ENTRNCHED OVER THE AREA AS EVIDENCED BY PRECIPITABLE WATERS OF 2-2.25 INCHES VERY HEAVY RAINS ARE CERTAINLY LIKELY. THE GREATEST THREAT FOR SEVERE +TSRA TONIGHT IS SITUATED ALONG & JUST N-NE OF KICT PREMISES WHERE SVR #505 IS IN EFFECT TIL 11 PM CDT. AS THE FRONT LIFTS N WED & WED NGT THE BETTER CHANCES FOR TSRA WILL LIKEWISE SHIFT FURTHER N ACROSS NEBRASKA & IA. REST OF THE WORK-WEEK: HOT...HUMID & OPPRESSIVE WEATHER TO PERSIST OVER ALL AREAS AS LARGE & STRONG HIGH PRESSURE REMAINS SPRAWLED ACROSS THE SRN 1/2 OF THE U.S. AS SUCH WILL NEED TO CONTINUE MONITORING FOR EXCEESIVE HEAT (ESPECIALLY IF MODEL DWPT GUIDANCE CONTINUES IT'S CONSERVATIVE TREND.) NEXT WEEKEND: TSRA SHOULD RETURN TO THE NEIGHBORHOOD (ESPECIALLY CNTRL KS) AS A 2ND MID-UPR SHORTWAVE IS SCHEDULED TO MOVE IN A MANENR SIMILAR TO THIS EVENING'S...SCOOTING E/SE ACROSS NEBRASKA...IA & NRN MO. THE FEATURE MAY CLIP NRN KS AS WELL. THE ASSOCIATED COLD FRONT WILL LIKELY STALL IN A W-E MANNER AS IT SAGS ACROSS CNTRL KS SAT AFTERNOON. THEREFORE...HAVE INCREASED POPS ACROSS CNTRL KS TO 20-30% SAT & SAT NGT. IT'LL BE INTERESTING TO SEE HOW THESE LATER PERIODS AN OUT. && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU STEADY STREAM OF DIFFICULT AVIATION FORECASTS CONTINUE. ELEVATED STORMS CONTINUE TO BUBBLE JUST NORTH OF THE SURFACE FRONT/BOUNDARY ACROS NORTHERN KS. SUSPECT THIS BOUNDARY WILL MAKE ONLY SLIGHT SOUTH PROGRESS THIS AFTERNOON. BELIEVE STORMS MAY GET CLOSE TO THE I-70 CORRIDOR BY LATE AFTERNOON/EARLY EVENING. BASED ON FORECAST CINH...CURRENT THOUGHT IS FOR COVERAGE TO SIGNIFICANTLY WANE BY LATER THIS EVENING. WINDS SHOULD DECREASE MOST LOCATIONS AFTER SUNSET AND PICK UP AGAIN TOMORROW. WITH THUNDERSTORMS/OUTFLOW BOUNDARIES IN THE VICINITY OF KRSL/KSLN...WINDS ARE A SIGNIFICANT CHALLENGE. WHILE PREDOMINATELY LIGHT AND VARIABLE WINDS ARE ANTICIPATED AT KRSL/KSLN THROUGHOUT THE PERIOD...WINDS COULD GET QUITE GUSTY IN THE VICINITY OF THUNDERSTORMS. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 77 97 77 98 / 10 10 0 10 HUTCHINSON 76 98 76 99 / 10 10 10 10 NEWTON 76 97 77 98 / 10 10 10 10 ELDORADO 76 96 76 97 / 10 10 0 10 WINFIELD-KWLD 77 97 77 97 / 10 0 0 0 RUSSELL 74 98 76 100 / 30 20 10 10 GREAT BEND 75 98 75 100 / 30 10 10 10 SALINA 75 97 77 99 / 40 20 10 10 MCPHERSON 76 97 77 99 / 30 10 10 10 COFFEYVILLE 76 95 76 96 / 10 10 0 0 CHANUTE 76 95 76 96 / 10 10 10 10 IOLA 75 95 76 96 / 20 10 10 10 PARSONS-KPPF 76 95 76 96 / 10 10 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 8 PM CDT WEDNESDAY FOR KSZ052-053- 067>072-082-083-091>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 418 AM CDT TUE JUL 20 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-210930- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 418 AM CDT TUE JUL 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT HEAT INDICES OF 105 TO 110 DEGREES ARE EXPECTED AGAIN THIS AFTERNOON AND EARLY THIS EVENING IN SOUTHEASTERN KANSAS. PLEASE REFER TO THE EXCESSIVE HEAT WARNING FOR DETAILS. HEAT INDICES OF 100 TO 105 ARE EXPECTED ELSEWHERE IN CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT ACROSS CENTRAL KANSAS. THE MAIN THREAT WILL BE DAMAGING WINDS OF 60 TO 70 MPH...WITH A SECONDARY THREAT OF HAIL UP TO QUARTER SIZE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HEAT INDICES OF 100 TO 105 CAN BE EXPECTED ACROSS THE ENTIRE AREA FROM WEDNESDAY THROUGH FRIDAY DURING THE AFTERNOON HOURS. HEAT INDICES OF AROUND 100 DEGREES WILL LINGER SATURDAY AND SUNDAY AFTERNOON ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY NIGHT THROUGH SATURDAY NIGHT AS A WEAK FRONTAL BOUNDARY MOVES SOUTHWARD INTO THE AREA. A STRONG STORM OR TWO WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED ACROSS CENTRAL KANSAS LATE THIS AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 359 PM CDT TUE JUL 20 2010 KSZ032-047-202130- BARTON-RUSSELL- 359 PM CDT TUE JUL 20 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON AND RUSSELL COUNTIES... AT 352 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF GALATIA TO ALBERT...AND MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
The Dodge City radar (KDDC), 138 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
14 thunderstorm wind, 12 hail. Local standard time, as filed.
Reported by the public.
Three to four-inch diameter tree limbs were downed.
Winds estimated at 60 mph blew over a camper near mile marker 248 on Interstate 70.
Some tree limbs were downed.
Some tree limbs were downed.
Some power lines and trees were downed by the damaging winds.
Tree limbs were downed across Highway 96. Dime size hail occurred with the wind.
Winds estimated around 60 mph occurred with the hail.
A trained spotter estimated winds of 50 to 60 mph.
The hail ranged from quarter to half-dollar size.
Hail ranged from nickel to quarter size.
Hail ranged from nickel to quarter size.
Winds were estimated at 50 to 60 mph.
A semi-truck was blown over near mile marker 110 on the Kansas Turnpike, roughly 9 miles northeast of Matfield Green.
Winds estimated at 80 mph downed 8 to 10 inch diameter tree branches, and snapped some power poles in half.
Scattered tree limbs measuring 1 to 2 inches in diameter were downed.
A large tree limb was downed in town.
A machine shed was destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244374, 244375, 244376, 244377, 244379, 244393, 244394, 244395, 244405, 244406, 244407, 244409, 244410, 244439, 244411, 244412, 244414, 244415, 244416, 244418, 244419, 244420, 244424, 244427, 244430, 244434.